Thunderstorm Wind, Marathon
- When
- August 28, 2:09 PM CST
- Where
- Marathon County, Athens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.030, -90.080
Strong winds from thunderstorms knocked down trees near Athens.
A strong cold front slowly moved across Wisconsin from northwest to southeast. Thunderstorms developed during the afternoon as the front encountered a warm and humid airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A strong cold front slowly moved across Wisconsin from northwest to southeast. Thunderstorms developed during the afternoon as the front encountered a warm and humid airmass. Some storms produced heavy rain, large hail and damaging winds. The winds downed trees and power lines across northern Wisconsin, causing more than 11,000 customers to lose electricity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 28, 1:51 AM CST, 12 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 251 AM CDT TUE AUG 28 2007 .SHORT TERM...TODAY/TONIGHT/WEDNESDAY. MAIN FORECAST CHALLENGE CENTERS ON TSRA/RW CHCS TODAY AND TNT AS COLD FRONT DROPS THROUGH THE AREA. MODEL PROGS TRENDING TO A SLOWER SEWD MOVEMENT OF THE FROPA BUT LITTLE EVIDENCE TO SUPPORT THIS TREND AT THIS TIME...BUT OVERALL LITTLE AFFECT ON ONGOING FCST. MORNIGN WILL BE INFLUENCE WITH OUTFLOW BOUNDARIES. WILL BREAK OFF PCPN MENTION THIS AM TO ACCOUNT FOR ONGOING PCPN OVER THE NORTH...HANG ONTO CHC POPS THIS AFTN. TSRAS OVER THE NORTH EARLY THIS AM...MOVING INTO A BIT MORE STABLE AIR OVER THE NORTHEAST BEHAVING AT THIS TIME. WILL INCREASE POPS THIS AFTN AND ESPECIALLY THIS EVENING WITH INCREASED INSTABILITY AND S/W OVR NE CO THIS AM TO WORK TOWARD THE REGION. A SURFACE WAVE MAY BE ASSOCIATED WITH THIS FEATURE AND MAY AFFECT THE FRONTS POSITION AND TRACKING. SURFACE TRAJ SHOWS HIGHER TEMP/DEWPOINT AIR MASS OVER IA/SW WI POISED TO WORK INTO NE WI AHEAD OF THE FRONT. INCREASED DEWPOINTS AND TEMPS IN THE FCST...BUT DUE TO CLOUD POTENTIAL...WILL ADD A RANGE OF 85 TO 90 THIS AFTN TO ACOUNTY FOR UNCERTAINTY...AND LATER SHIFTS WILL NEED TO MONITOR SKY CONDITION TODAY FOR ANY HIGHER TEMP ADJUSTMENTS. NOTED SPC DAY 1 SLIGHT RISK AREA OVER THE REGION AND SEEMS APPROPRIATE. WILL CONTINUE SMALL CHC FOR WEDNESDAY MORNING AS FRONT CONTINUES TO SHIFT SOUTH OF THE AREA FOLLOWED WITH COOLER DRIER HIGH PRESSURE SYSTEM ON NRLY WINDS. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY NIGHT... BRINGING CLEAR SKIES AND COOL TEMPERATURES. TEMPERATURES ARE EXPECTED TO DROP TO NEAR 40 OVER THE NORTH TO THE LOWER TO MIDDLE 50S ALONG LAKE MICHIGAN. HIGH PRESSURE REMAINS IN CONTROL OF THE WEATHER THURSDAY AND THURSDAY NIGHT. MODELS DIVERGE ON FRIDAY AS GFS/WRF BRING WEAK FRONTAL BOUNDARY TOWARDS THE AREA WHILE CANADIAN/ECMWF INDICATE NO DISTINCT FRONT. GFS/WRF DEPICT SOME CONVECTION WITH THIS BOUNDARY AS WELL. SOME DIFFERENCES IN THE LOCATION OF THE BOUNDARY WAS NOTED BETWEEN THE GFS/WRF LATE THURSDAY NIGHT INTO FRIDAY. WITH CANADIAN HIGH ENTRENCHED WITH DRY AIR IN PLACE...WILL LEAVE LATE THURSDAY NIGHT AND FRIDAY DRY FOR NOW. DEPENDING WHERE BOUNDARY ENDS UP...A SMALL CHANCE FOR RAIN MAY BE NEEDED ON FRIDAY OVER THE NORTH...BUT UNCERTAINTY IS SO LOW AT THIS POINT NOT TO INCLUDE IN THE GRIDS/ZONES. THE FRONTAL BOUNDARY SHOULD SHIFT NORTHWARD AS A WARM FRONT FRIDAY NIGHT. THE NEXT COLD FRONT SHOULD MOVE INTO THE REGION SUNDAY NIGHT INTO MONDAY MORNING...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. AS FOR TEMPERATURES...DID ADJUST MAX/MIN TEMPERATURES DOWNWARD A FEW DEGREES WEDNESDAY NIGHT AND THURSDAY AND AGAIN THURSDAY NIGHT. LITTLE OR NO CHANGES MADE TO THE REMAINDER OF THE FORECAST PERIOD. && .AVIATION...SCT MVFR CIGS/VSBYS DUE TO TSRA/S OVER NW HALF OF WI THROUGH 18Z...THEN SPREADING SEWD OVER REST OF REGION THIS AFTN AND EVENING. LOW LEVEL SW FLOW TO 45 KTS AT 2K FT AGL OVER SRL SFC FLOW WILL PRODUCE A WIND SHEAR THROUGH 18Z. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TDH/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 100 PM CDT TUE AUG 28 2007 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291800- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 100 PM CDT TUE AUG 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO CENTRAL AND NORTH CENTRAL WISCONSIN THIS AFTERNOON AHEAD OF A COLD FRONT MOVING SOUTH THROUGH THE STATE. THERE IS A POTENTIAL THAT A FEW OF THE STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE EXPECTED TO MOVE SOUTH INTO THE FOX VALLEY AND LAKESHORE AREAS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-564-291800- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 100 PM CDT TUE AUG 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE LIKELY THIS EVENING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT DUE TO HIGH WAVES ON LAKE MICHIGAN THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TE WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 215 PM CDT TUE AUG 28 2007 WIZ010-011-018-019-030-282000- ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON- INCLUDING RHINELANDER...CRANDON...TOMAHAWK...ANTIGO AND WAUSAU 215 PM CDT TUE AUG 28 2007 ...LINE OF THUNDERSTORMS APPROACHING NORTH-CENTRAL WISCONSIN... THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS WILL MOVE INTO NORTH-CENTRAL WISCONSIN BY 3 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL...NORTH-CENTRAL...AND FAR NORTHEAST WISCONSIN UNTIL 8 PM. STAY TUNED FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. IF A WARNING IS ISSUED FOR YOUR AREA...TAKE COVER IN A SAFE LOCATION AND LISTEN FOR UPDATES. JKL WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 305 PM CDT TUE AUG 28 2007 WIZ011-019-282045- FOREST-LANGLADE- INCLUDING CRANDON AND ANTIGO 305 PM CDT TUE AUG 28 2007 ...LINE OF THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN... THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO MOVE ACROSS NORTH-CENTRAL WISCONSIN. THE STORMS WILL AFFECT WESTERN LANGLADE COUNTY BY 330 PM AND SOUTHWEST FOREST COUNTY BY 350 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL... NORTH-CENTRAL...AND FAR NORTHEAST WISCONSIN FOR THE AFTERNOON. STAY TUNED FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. IF A WARNING IS ISSUED FOR YOUR AREA...TAKE COVER IN A SAFE LOCATION AND LISTEN FOR UPDATES. JKL WEATHER.GOV/GREENBAY
The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
14 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.
Strong winds from thunderstorms knocked down trees near Athens.
Rainfall of 0.90 inch fell in just 15 minutes on the Marathon County side of Abbotsford.
Strong thunderstorm winds downed numerous trees and power lines across central Lincoln County.
Strong winds from thunderstorms downed trees along Highway 17 in eastern Lincoln County.
Strong winds from thunderstorms downed trees on Grand Avenue in Wausau. A tree was also knocked down at a Wausau television station, damaging a car windshield.
One-inch hail was reported at Wausau Downtown Airport.
Strong winds from a thunderstorm tore the roof from a small building.
Hail up to penny size accompanied damaging winds in Neva.
A tree was blown down and one-inch diameter hail fell at Pickerel.
Strong thunderstorm winds knocked down about a dozen trees between Pelican Lake and Monico.
Strong winds from thunderstorms tipped over a mobile home and downed many trees across the southwest part of Forest County.
Strong thunderstorm winds downed a few trees and large tree limbs in Birnamwood.
Strong winds from thunderstorms knocked down trees along Highway 64 near Mountain.
Strong thunderstorm winds downed trees in the Athelstane and Amberg areas.
Thunderstorm winds downed several trees near Florence.
Thunderstorm winds snapped or uprooted numerous trees around Crivitz. The strong winds also slammed boats against docks on Lake Noquebay causing damage to five of them.
Strong thunderstorm winds downed several trees and branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54935, 54915, 54936, 54941, 54925, 54829, 54937, 55094, 54917, 54922, 54939, 54940, 54923, 54945, 54927, 54928, 54931, 54933.